Flashcards in Chapter 44 Deck (12):
1. A patient with hypertension is prescribed an angiotensin-converting enzyme (ACE) inhibitor. The nurse reviewing this patient’s chart before administering the medication will be most concerned about which other disease process?
a. Bronchial asthma
b. Coronary artery disease
c. Diabetes mellitus
d. Renal artery stenosis
ACE inhibitors can cause severe renal insufficiency in patients with bilateral renal artery stenosis or stenosis in the artery to a single remaining kidney. Bronchial asthma, coronary artery disease, and diabetes mellitus are not comorbidities that are contraindications to treatment with an ACE inhibitor.
2. A nurse administers an ACE inhibitor to a patient who is taking the drug for the first time. What will the nurse do?
a. Instruct the patient not to get up without assistance.
b. Make sure the patient takes a potassium supplement.
c. Report the presence of a dry cough to the prescriber.
d. Request an order for a diuretic to counter the side effects of the ACE inhibitor.
Severe hypotension can result with the first dose of an ACE inhibitor. The patient should be discouraged from getting up without assistance. Potassium supplements are contraindicated. A dry cough is an expected side effect that eventually may cause a patient to discontinue the drug; however, it is not a contraindication to treatment. Diuretics can exacerbate hypotension and should be discontinued temporarily when a patient starts an ACE inhibitor.
3. A patient who has been taking an antihypertensive medication for several years is recovering from a myocardial infarction. The prescriber changes the patient’s medication to an ACE inhibitor. The patient asks the nurse why a new drug is necessary. What is the nurse’s response?
a. “ACE inhibitors can prevent or reverse pathologic changes in the heart’s structure.”
b. “ACE inhibitors help lower LDL cholesterol and raise HDL cholesterol.”
c. “ACE inhibitors increase venous return to the heart, improving cardiac output.”
d. “ACE inhibitors regulate electrolytes that affect the cardiac rhythm.”
ACE inhibitors have many advantages over other antihypertensive medications, the most important of which is their ability to prevent or reverse pathologic changes in the heart and reduce the risk of cardiac mortality caused by hypertension. They are useful in patients with high low-density lipoprotein (LDL) or low high-density lipoprotein (HDL) cholesterol, but they do not directly affect this comorbidity. They reduce venous return to the heart, thereby reducing right heart size. They do not alter serum electrolyte levels.
A prescriber orders ramipril [Altace] for an obese patient with type 2 diabetes mellitus who has developed hypertension. The nurse provides teaching before dismissing the patient home. Which statement by the patient indicates understanding of the teaching?
a. “I am less likely to develop diabetic nephropathy when taking this medication.”
b. “I should check my blood sugar more often, because hyperglycemia is a side effect of this drug.”
c. “Taking this medication helps reduce my risk of stroke and heart attack.”
d. “This medication will probably prevent the development of diabetic retinopathy.”
Ramipril [Altace] is approved for reducing the risk of stroke and myocardial infarction (MI) in patients at high risk for a major cardiovascular event because they have hypertension in conjunction with a history of stroke or MI or because they have diabetes. ACE inhibitors cannot be used for primary prevention of diabetic nephropathy, but they can delay the onset of overt nephropathy in patients who already have less advanced nephropathy. ACE inhibitors do not affect serum electrolytes or glucose. One ACE inhibitor, enalapril, can reduce the risk of diabetic retinopathy in some patients with type 1 diabetes mellitus.
5. A patient begins taking an ACE inhibitor and complains of a dry cough. What does the nurse correctly tell the patient about this symptom?
a. It indicates that a serious side effect has occurred.
b. It is a common side effect that occurs in almost all patients taking the drug.
c. It may be uncomfortable enough that the drug will need to be discontinued.
d. It occurs frequently in patients taking the drug but will subside over time.
A cough occurs in about 10% of patients taking ACE inhibitors and is the most common reason for discontinuing therapy. It does not indicate a serious condition. It occurs in about 10% of all patients and is more common in women, older adults, and those of Asian ancestry. It does not subside until the medication is discontinued.
6. A provider has ordered captopril [Capoten] for a patient who has hypertension. The patient reports a history of swelling of the tongue and lips after taking enalapril [Vasotec] in the past. Which action by the nurse is correct?
a. Administer the captopril and monitor for adverse effects.
b. Hold the dose and notify the provider.
c. Request an order to administer fosinopril instead of captopril.
d. Reassure the patient that this is not a serious side effect.
Angioedema is a potentially life-threatening reaction to ACE inhibitors. If a patient has exhibited this reaction with any ACE inhibitor, he or she should not receive ACE inhibitors again. The nurse should hold the medication and notify the provider. Fosinopril is an ACE inhibitor and should not be given.
7. A nurse is reviewing a patient’s medications before administration. Which drug-to-drug interactions will most concern the nurse in a patient with a history of heart failure and a potassium level of 5.5 mEq/L?
a. Furosemide [Lasix] and enalapril [Vasotec]
b. Amlodipine [Norvasc] and spironolactone [Aldactone]
c. Captopril [Capoten] and spironolactone [Aldactone]
d. Metoprolol [Lopressor] and furosemide [Lasix]
ACE inhibitors increase the risk of hyperkalemia, and combining this drug with a potassium-sparing diuretic creates a significant risk of hyperkalemia. Furosemide and enalapril, an ACE inhibitor, would not be contraindicated in this patient. Amlodipine and spironolactone would not cause hyperkalemia. The combination of metoprolol, a beta blocker, and furosemide would not be contraindicated in this patient.
8. A patient who is taking furosemide [Lasix] and digoxin will begin taking captopril [Capoten]. The nurse is providing information about the drug. Which statement by the patient indicates a need for further teaching?
a. “I can use acetaminophen for analgesia if needed.”
b. “I should stop taking the Lasix about a week before starting the Capoten.”
c. “I should take this medication on a full stomach.”
d. “I will need to have blood tests done every 2 weeks for a few months.”
Most oral formulations of ACE inhibitors may be given without regard for meals; captopril and moexipril, however, should be given 1 hour before meals. Nonsteroidal anti-inflammatory medications should be avoided; acetaminophen is not contraindicated. Patients taking diuretics should stop taking them 1 week before starting an ACE inhibitor to minimize the risk of hypotension. A WBC with differential should be evaluated at baseline and, after treatment starts, every 2 weeks for several months to monitor for neutropenia.
9. A patient who stops taking an ACE inhibitor because of its side effects will begin taking an angiotensin II receptor blocker (ARB) medication. Which side effect of ACE inhibitors will not occur with an ARB medication?
d. Renal failure
ARBs do not produce clinically significant hyperkalemia. Angioedema may occur with ARBs, but the incidence is lower than with ACE inhibitors. They do not promote the accumulation of bradykinin in the lungs and produce a lower incidence of cough. An increased risk of cancer may be a concern with ARBs but is not a concern with ACE inhibitors. As with ACE inhibitors, renal failure can occur in patients with bilateral renal artery stenosis or stenosis in the artery to a single remaining kidney.
10. A female patient who is not taking any other medications is prescribed aliskiren [Tekturna], a direct renin inhibitor (DRI). The nurse reviews medication information with the patient. Which statement by the patient indicates understanding of the teaching?
a. “If I get pregnant, I should stop taking this drug by the second trimester.”
b. “If I take this drug with a high-fat meal, it will be more effective.”
c. “I should restrict my potassium intake while taking this drug.”
d. “I should take this medication 1 hour before sitting down to a meal.”
DRIs should be taken on an empty stomach to improve their bioavailability. Patients should not take this drug when pregnant and should stop immediately upon finding out they are pregnant. Dosing with a high-fat meal reduces the drug’s bioavailability. DRIs rarely cause hyperkalemia when taken alone.
11. A female patient who begins taking spironolactone [Aldactone] as an adjunct to furosemide [Lasix] complains that her voice is deepening. What will the nurse do?
a. Contact the provider to obtain an order for a complete blood count (CBC) and liver function tests.
b. Explain that this drug binds with receptors for steroid hormones, causing this effect.
c. Report this side effect to the provider and request another medication for this patient.
d. Teach the patient to report any associated cough, which may indicate a more severe side effect.
Spironolactone binds with receptors for aldosterone and with other steroid hormones, causing side effects such as gynecomastia, menstrual irregularities, impotence, hirsutism, and deepening of the voice. There is no indication for a CBC or for liver function tests in this patient with this side effect. Deepening of the voice is not an indication for withdrawal of the drug. This side effect is not associated with cough.